Alert archive / Iowa / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 92, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 11, 2022, 4:45 PM CDT for Boone County, Greene County, Webster County, Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2022, 4:45 PM CDT (21:45 UTC)
- Expired
- Jun 11, 2022, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IA, Greene County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 4:55 PM CDT | HAIL 2.5 | 4 S Harcourt, IA | REPORTED 2-3 DIAMETER HAIL. DELAYED REPORT, TIME ESTIMATED BY RADAR. |
| Jun 11, 5:00 PM CDT | HAIL 1 | 4 Wnw Boxholm, IA | QUARTER SIZED HAIL CURRENTLY FALLING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:37 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547
WUUS53 KDMX 112145
SVRDMX
IAC015-073-187-112230-
/O.NEW.KDMX.SV.W.0092.220611T2145Z-220611T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
445 PM CDT Sat Jun 11 2022
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Greene County in west central Iowa...
South central Webster County in central Iowa...
Northwestern Boone County in central Iowa...
* Until 530 PM CDT.
* At 444 PM CDT, a severe thunderstorm was located near Gowrie, or 13
miles north of Jefferson, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Paton around 450 PM CDT.
Boxholm and Dana around 500 PM CDT.
Other locations in the path of this severe thunderstorm include Grand
Junction, Beaver, Ogden and Berkley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.
&&
LAT...LON 4221 9440 4223 9440 4235 9423 4209 9383
4189 9418
TIME...MOT...LOC 2144Z 317DEG 27KT 4221 9429
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ansorge4 follow-up statements
620
WWUS53 KDMX 112150
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
450 PM CDT Sat Jun 11 2022
IAC015-073-187-112230-
/O.CON.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Greene IA-Webster IA-Boone IA-
450 PM CDT Sat Jun 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN GREENE...SOUTH CENTRAL WEBSTER AND NORTHWESTERN
BOONE COUNTIES...
At 450 PM CDT, a severe thunderstorm was located 7 miles south of
Gowrie, or 12 miles northeast of Jefferson, moving southeast at 30
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Boxholm and Dana around 500 PM CDT.
Grand Junction around 505 PM CDT.
Other locations in the path of this severe thunderstorm include Pilot
Mound, Beaver, Ogden and Berkley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4216 9436 4226 9436 4235 9423 4209 9383
4189 9418
TIME...MOT...LOC 2150Z 317DEG 27KT 4218 9425
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ansorge810
WWUS53 KDMX 112207
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
507 PM CDT Sat Jun 11 2022
IAC187-112216-
/O.CAN.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Webster IA-
507 PM CDT Sat Jun 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WEBSTER COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.
LAT...LON 4211 9424 4221 9423 4221 9401 4209 9383
4191 9415
TIME...MOT...LOC 2206Z 317DEG 27KT 4209 9413
$$
IAC015-073-112230-
/O.CON.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Greene IA-Boone IA-
507 PM CDT Sat Jun 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN GREENE AND NORTHWESTERN BOONE COUNTIES...
At 506 PM CDT, a severe thunderstorm was located near Ogden, or 13
miles west of Boone, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Beaver around 510 PM CDT.
Other locations in the path of this severe thunderstorm include Ogden
and Berkley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for west central
Iowa.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4211 9424 4221 9423 4221 9401 4209 9383
4191 9415
TIME...MOT...LOC 2206Z 317DEG 27KT 4209 9413
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ansorge271
WWUS53 KDMX 112215
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
515 PM CDT Sat Jun 11 2022
IAC073-112225-
/O.CAN.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Greene IA-
515 PM CDT Sat Jun 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4205 9416 4213 9415 4221 9408 4221 9401
4209 9383 4194 9409
TIME...MOT...LOC 2215Z 317DEG 27KT 4204 9407
$$
IAC015-112230-
/O.CON.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Boone IA-
515 PM CDT Sat Jun 11 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN BOONE COUNTY...
At 515 PM CDT, a severe thunderstorm was located over Ogden, or 9
miles west of Boone, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Boone County, including the following locations...
Beaver, Boxholm, Fraser and Pilot Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4205 9416 4213 9415 4221 9408 4221 9401
4209 9383 4194 9409
TIME...MOT...LOC 2215Z 317DEG 27KT 4204 9407
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ansorge907
WWUS53 KDMX 112227
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
527 PM CDT Sat Jun 11 2022
IAC015-112236-
/O.EXP.KDMX.SV.W.0092.000000T0000Z-220611T2230Z/
Boone IA-
527 PM CDT Sat Jun 11 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOONE COUNTY WILL
EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4205 9416 4213 9415 4221 9408 4221 9401
4209 9383 4194 9409
TIME...MOT...LOC 2226Z 317DEG 27KT 4199 9401
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:21 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jun 11, 2:21 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 221 PM CDT Sat Jun 11 2022 .DISCUSSION.../Tonight through Saturday/ Issued at 215 PM CDT Sat Jun 11 2022 Take Home Points: *Strong/severe storms possible SW through the evening *Additional storm chances Sunday overnight, north *First HOT/HUMID conditions early work week Discussion: Today/Tonight... The region remains underneath semi-active NW flow with broad Northern Rockies ridging and Great Lakes troughing. An area of showers and weak convection driven by strong theta-e advection moved through portions of the state this morning, mainly providing light precipitation and occasional lightning. Lingering cloud cover remained over large portions of the NE half to two thirds of the state into the early afternoon, with additional light rain/showers moving across similar areas from this morning as a weak shortwave traverses. The main concern in the short term remains the increasing potential/likelihood for strong to severe storms this afternoon through the evening across SW Iowa, mainly in the 3pm through 10pm window. The ongoing theta-e advection has lifted a warm and humid air mass into the state with low 70s dew points in place over much of SW Iowa. Coupled with mostly clear skies in the same region, MLCAPE values remain on pace to approach and/or eclipse 2000 J/kg mid-late this afternoon. Hodographs and anticipated storm motions also continue to suggest a robust potential for supercellular storm formation. Factors favoring supercells include a high degree of hodograph streamwiseness in the low levels for storms following both mean wind and right mover motions, effective bulk shear 40 to 50+ kts, and aforementioned MLCAPE values. A decent EML/cap in place over the region will have largely eroded by late afternoon, awaiting nudges to trigger storms. Ongoing weak-moderate theta-e advection in/around areas along/ahead of a weak front sagging into E Nebraska will be prime for initial storm development, then moving SE off the front. With the weakened cap, upscale storm growth is expected after initial isolated supercellular potential. Storm type/evolution will tend to dictate the primary severe threat, with initial isolated supercellular convection lending towards large hail and a potential tornado or two. Tornado potential will become more limited the further NE you move with LCLs and MLCAPE values becoming more unfavorable. Another limiting factor is relatively weak forecast flow profiles and SRH values in the lowest 1km. With expectation for storms to grow upscale through the event/MCS development likely, primary severe threats will transition toward damaging winds and isolated hail. The transition to MCS may not occur until storms slide into Missouri. All of that said, some initial/ongoing convection in SE Nebraska/NW Missouri that has not been handled by CAMs, may muddle the situation a bit and will warrant watching. Sunday though Tuesday... Our stretch of relatively cool/seasonable weather will come to an end rather abruptly with Norther Rockies ridging moves into the Plains and brings with it robust 850mb/mid-level temperatures in the mid to upper 20s deg C. As that occurs, there will be a shortwave topping the ridge and is expected to trigger strong/severe storms over the Dakotas and grow upscale into an MCS. Majority of models carry the MCS path across C/S Minnesota, but not exclusively. Dependent on its evolution, areas of N/NE may be affected, including potential for some gusty/strong winds. Moving to the heat... Suffice it to say it is going to be HOT and on the HUMID side Monday and Tuesday. The first real uncomfortable heat of the season for most. There is some lingering uncertainty as to just how hot we can achieve, but ensembles and model certainty tools suggest that mid 90s Monday and Tuesday remain reasonable forecast values at this time for much of the C/SW Iowa Monday and nearly statewide Tuesday. On Monday, the limitation may be how long morning cloud cover lingers, delaying the start to strong surface heating and mixing. The areas most likely to see forecast values too warm Monday would be over the NE half. While cooler 850mb temps begin to advect in Tuesday clearer skies and deeper mixing depths will help offset. Wednesday through rest of forecast... Temperatures moderate some as large scale flow turns more zonal, yielding highs primarily in the 80s. Additional storm chances remain Tuesday night/Wednesday morning with an anticipated boundary across the area. Strong/severe chances appear low at the moment, but will be explored in more detail in coming forecast cycles. Additional push of heat looks to move in next weekend as well. Welcome to summer! && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1233 PM CDT Sat Jun 11 2022 Aviation impacts and uncertainty revolve primarily around convection/storm areal coverage and timing. Fortunately, majority of impactful convection is anticipated to be SW of TAF sites. There may be some scattered storms in the evening/overnight that may affect TAF sites, but limited confidence has resulted in vicinity mentions and an attempt to limited temporal coverage. Otherwise, MVFR ceiling development may be possible over KMCW/KALO through the overnight hours as well. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous weather outlook, Jun 11, 1:42 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 142 PM CDT Sat Jun 11 2022 IAZ033-034-044>046-057>059-070>073-081>084-092>095-121100- Sac-Calhoun-Crawford-Carroll-Greene-Audubon-Guthrie-Dallas-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold- Decatur-Wayne- 142 PM CDT Sat Jun 11 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected from late this afternoon through this evening, and possibly lingering overnight. Some of the storms could be severe through this evening, with large hail the primary threat but strong winds and a few tornadoes also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few non-severe thunderstorms may linger into Sunday morning before dissipating. Additional thunderstorms will be possible late Sunday night into Monday morning, with a low threat of severe weather during that time frame, mainly in the form of strong winds. Hot and breezy weather will set in on Monday through Tuesday, with heat index values exceeding 90 degrees and approaching 100 degrees in some areas each afternoon and evening. Thunderstorm chances will return to the region from Tuesday night through Wednesday. Any risk of severe weather during this time will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening. IAZ004>007-015>017-023>028-035>039-047>050-060>062-074-075-085- 086-096-097-121100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-Polk- Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Appanoose-Davis- 142 PM CDT Sat Jun 11 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Widely scattered thunderstorms are expected later today into tonight. A few storms could be strong with hail and gusty winds, but overall the threat of severe weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few non-severe thunderstorms may linger into Sunday morning before dissipating. Additional thunderstorms will be possible late Sunday night into Monday morning, with a low threat of severe weather during that time frame, mainly in the form of strong winds. Hot and breezy weather will set in on Monday through Tuesday, with heat index values exceeding 90 degrees and approaching 100 degrees in a few areas each afternoon and evening. Thunderstorm chances will return to the region from Tuesday night through Wednesday. Any risk of severe weather during this time will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Lee
Nearby
Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.